I was out in the sun (direct sunlight, miami sunlight at 11 am) for maybe 10 minutes and when i came back up to my apartment I noticed a very blotchy dark red to medium red irregular bordered sunspot on a large portion of my cheek in an area that was previously clear. I was reading that it may be due to me taking xanax last night before bed -- drug induced photosensitivity or something -- but otherwise I have no clue why this would happen and it scares me. I don't take any other meds and it's only once in a while I even use xanax. It has all the worrisome symptoms of being cancer, but it's not raised, and I feel like it would be weird to get something like this so instantaneously. I've never had any skin pigmentation issues before, and have never even sunburned before because my filipino skin normally does well with sun.
Please let me know what you think it is, how long it may last, whether it seems serious enough to get it checked out. I'm extremely scared and upset over this and would really appreciate some insight. For some reason on the expert forum it's not letting me upload a picture, though in the free one it did, so if there is a way I can send you a picture to look at me let me know. Thank you.
I can understand your concern for the sudden appearance of red irregular bordered sunspot on the cheek. I have seen the photograph and from the symptoms, it looks like phototoxic reaction to cosmetics. It could also have been a photosensitive reaction to Xanax because alprazolam has a side effect of photosensitivity in some patients which comprise mainly of females. In fact in a report, out of the patients reporting photosensitivity with Xanax, around 84% were females.
It is a change in the skin which is usually observed within minutes to hours following exposure to the offending substance which is sunlight (UVA+UVB). Such a reaction can occur to cosmetics, toiletries (soaps), and topical applications or oral intake of certain drugs. In phototoxic reactions, the drug or ingredients of cosmetics may become activated by exposure to sunlight and cause damage to the skin. The skin's appearance resembles sunburn, and the process is generally has a fast onset. Irritations due to cosmetic ingredients may be induced by excessive concentrations i.e. that the specific threshold dose has been exceeded. This can be true for sodium lauryl sulfate often used in face wash an soaps.
Most of the time the effect if not permanent and the rash should subside in a few days. Yet some people have show the effect to last for many years.
First of all, you need to limit your sun exposure when you are taking Xanax. You should wear long sleeved cotton clothes and apply sun screen with a minimum spf of 30 atleast half an hour before going out in the sun. Avoid using any lotions and creams over the face for the meantime.
Wash your face with a mild cleanser with moisturizing properties like Cetaphil. Pat your face dry. Then apply a good hypoallergenic moisturizer over the area and see if this improves. If the symptoms still persist then you can apply calamine or a mild steroid cream after consulting your doctor.
Hope that this information helps and hope that you will get better soon.
ah thank you! i think it must be the xanax because i was not wearing any makeup and use soap with no known toxins (some random organic thing from whole foods with almost no ingredients). it doesn't hurt like a sunburn is supposed to, thankfully. i hope it doesn't last.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.